Does child Tylenol dosage really matter?

By Brooke Strickland

 

Baby Tylenol (acetaminophen) is a standard in helping treat your child for a fever or for minor aches and pains.  It is readily available and is usually effective, but when given too much, it can be extremely harmful.  Doses DO matter when it comes to any medication, especially when it comes to medicating your child. 

It’s easy to accidentally give your child an overdose in kid’s Tylenol.  This is usually because you might be in a rush and you don’t measure closely the amount going into the dropper.  In addition, you must remember to never give your child adult Tylenol.  The adult version has more complex formulation and the children’s Tylenol drops are concentrated especially for a child or infant’s delicately growing system.  Substituting these drops for adult Tylenol would be an overdose and you should never make this mistake.

Another way to accidentally overdose is by thinking more will be better and help your child feel better.  If your child is especially fussy, don’t give them more and more Tylenol.  In addition, don’t increase the frequency of the dose.  Generally, doses can be repeated every four hours, but you should always read the back of the label before defaulting to that.  ALWAYS read the recommended amount and frequency instructions before giving medication to your child.

And most importantly, keep the Tylenol away from your kids.  The bright pink or purple colors of the medicine and the colorful packaging can look appealing to a kid and they might think it is candy or something yummy to drink.  If they get the bottle open and can drink it, your kid could be in serious danger. 

If you have any questions about what the appropriate dosage is for your child, never hesitate to ask your pediatrician.  It’s always better to be safe than sorry.


Print Email